Enteral feed obstructing its own way
Graham Reece, Vikas Kesarwani, Dhaval Ghelani
Enteral feed solidification, esophageal obstruction, esophageal bezoar
Citation Information :
Reece G, Kesarwani V, Ghelani D. Enteral feed obstructing its own way. Indian J Crit Care Med 2010; 14 (3):141-143.
CC BY-ND 3.0
Copyright © 2010; The Author(s).
Esophageal obstruction due to solidified enteral feeds is a rare but distressful complication in intensive care unit (ICU) patients. It has been suggested that gastroesophageal reflux, very low gastric pH, decreased pepsin and pancreatic enzyme secretions may be responsible for the solidification of casein containing enteral formulas. Recognition and avoidance of these factors will prevent such complication.
Clevenger FW. Nutritional support in the patient with systemic inflammatory response syndrome. Am J Surg 1993;165:68-74.
Cataldi-Betcher EL, seltzer MH, Slocum BA, Jones KW. Complications occurring during enteral nutrition support:a prospective study. JPEN J Parenter Enteral Nutr 1983;7:546-52.
Cremer SA, Gelfand DW. Esophageal bezoar resulting from enteral feedings. JPEN J Parenter Enteral Nutr 1996;20:371-3.
Algozzine GJ, Hill G, Scoggins WG, Marr MA. Sucralfate bezoar. N Engl J Med 1983;309:1387.
Irgau I, Fulda GJ. Esophageal obstruction secondary to concretions of tube-feeding formula. Crit Care Med 1995;23:208-10.
Turner JS, Fyfe AR, Kaplan DK, Wardlaw AJ. Oesophageal obstruction during nasogastric feeding. Intensive Care Med 1991;17:302-3.
Myo A, Nichols P, Rosin M, Bryant GDR, Peterson LM. An unusual oesophageal obstruction during nasogastric feeding. Br Med J 1986;293:596-7.
Anderson W, Weatherstone G, Veal C. Esophageal medication bezoar in a patient receiving enteral feedings and sucralfate. Am J Gastroenterol 1989;84:205-6.
Rowbottom SJ, Wilson J, Samuel L, Grant IS. Total oesophageal obstruction in association with combined enteral feed and sucralfate therapy. Anaesth Intensive Care 1993;21:372-4.
Valli C, Schulthess HK, Asper R, Escher F, Hacki WH. Interactions of nutrients with antacids: a complication during enteral tube feeding. Lancet 1986;1:747-8.